Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


stopping meds and half life
Nov 26, 2007

I have heard that when planning to stop meds a peson has to figure out the half lives of the medications to prevent any possible mutations. Given this, what would be the best way to go about stopping truvada and nevirapine?

thanks

Response from Dr. Daar

Thank you for your posting.

The issue you raise is fairly specific to stopping NNRTIs, such as nevirapine and is most relevant if viral load is undetectable at the time treatment is to be stopped. If viral load is not undetectable then it probably is okay to stop all drugs at the same time. If viral load is undetectable the concern is that if you stop all drugs at the same time the components of truvada may decline with persistence of nevirapine levels for several more days. Frankly, these issues are probably best described with NRTIs other than truvada and it is not clear that they are as relevant when truvada is part of the regimen.

In any event, if we assume this remains an issue we unfortunately do not have good studies to address this issue. Consequently, we are left with some general recommendations. In my view, the safest thing to do is change the nevirapine to a protease inhibitor for approximately 4 weeks and then stop all of the drugs at the same time. An alternative approach would be to stop the nevirapine approximately one week before stopping the truvada, recognizing that we are not certain that this is the right duration of time between stopping nevirapine and truvada.

Since there are not definitive answers I strongly suggest you discuss this in detail with your provider prior to stopping any part of your regimen.

Best, Eric


Previous
Who should my son see?
Next
HIV or Immunity Deficiency?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement